Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 62, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 22, 2012, 2:18 PM EDT for Braxton County, Clay County, Nicholas County, West Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2012, 2:18 PM EDT (18:18 UTC)
- Expired
- Jun 22, 2012, 3:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Braxton County, WV, Clay County, WV, Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 96 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
900
WUUS51 KRLX 221818
SVRRLX
WVC007-015-067-221915-
/O.NEW.KRLX.SV.W.0062.120622T1818Z-120622T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
218 PM EDT FRI JUN 22 2012
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRAXTON COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF SUTTON...
NORTHERN CLAY COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF CLAY...
NORTH CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA...
* UNTIL 315 PM EDT
* AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF BIG OTTER...OR 14 MILES NORTH OF CLAY...AND MOVING
EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GASSAWAY AND BIRCH RIVER.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
37 AND 83.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3847 8069 3843 8110 3852 8121 3858 8112
3873 8097 3888 8070 3890 8060 3886 8058
3887 8056 3885 8054 3886 8053 3883 8047
TIME...MOT...LOC 1818Z 275DEG 19KT 3866 8108
$$
081 follow-up statement
030
WWUS51 KRLX 221911
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
311 PM EDT FRI JUN 22 2012
WVC007-015-067-221922-
/O.EXP.KRLX.SV.W.0062.000000T0000Z-120622T1915Z/
NICHOLAS WV-CLAY WV-BRAXTON WV-
311 PM EDT FRI JUN 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR BRAXTON...NORTHERN CLAY AND
NORTH CENTRAL NICHOLAS COUNTIES WILL EXPIRE AT 315 PM EDT...
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
37 AND 82.
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3847 8069 3843 8110 3852 8121 3858 8112
3873 8097 3888 8070 3890 8060 3886 8058
3887 8056 3885 8054 3886 8053 3883 8047
TIME...MOT...LOC 1912Z 275DEG 19KT 3863 8072
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:17 PM EDT, 1 minute earlier.
Area forecast discussion, Jun 22, 2:17 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 217 PM EDT FRI JUN 22 2012 .SYNOPSIS... HIGH PRESSURE CROSSES THIS WEEKEND. STRONG COLD FRONT CROSSES MONDAY...FOLLOWED BY COOL HIGH PRESSURE THROUGH MIDDLE OF NEXT WEEK. A WARM FRONT WILL ARRIVE AND THEN BECOME STATIONARY LATE WEEK. && .NEAR TERM /THROUGH SATURDAY/... THUNDERSTORMS BETWEEN SFC FRONT PUSHING JUST E OF THE AREA EARLY THIS AFTERNOON...AND H85 FRONT JUST CROSSING THE OHIO RIVER...WILL MOVE E ACROSS WV THIS AFTERNOON...EXITING THE AREA NEAR SUN SET AS THEY START TO WANE. ENOUGH INSTABILITY...AROUND 1500 KJ / KG...AND FLOW EXIST FOR SMALL HAIL AND STRONG WIND GUSTS...MOSTLY SPS MATERIAL. MORNING POST FRONTAL CU FORMED LATE MORNING BEHIND SFC FRONT...W OF THE MOUNTAINS. THUS LIKE MODEL IDEA THAT ENOUGH DRYING MAKES IT THIS FAR TO PRECLUDE THIS SATURDAY. HOWEVER...DO EXPECT FOG MAINLY IN THE VALLEYS ESPECIALLY WHERE IT RAINS. OTHERWISE NICE DAY SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA. DID NOT SEE MUCH ROOM FOR IMPROVEMENT TO TEMPERATURES IN LIGHT OF THE LATEST GUIDANCE AND MASS FIELDS. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... AFTER A BRIEF BREAK IN THE HEAT AND HUMIDITY SATURDAY...TEMPS AND HUMIDITY WILL INCREASE A BIT ON SUNDAY AS THE HIGH PRESSURE MOVES OFF TO THE EAST. THIS COMBINED WITH WEAK UPPER DISTURBANCES WILL BE ENOUGH TO SPARK OFF ISOLD CONVECTION ON SUNDAY...PARTICULARLY ACROSS THE HIGHER TERRAIN. OTHERWISE...A STRONGER COLD FRONT WILL APPROACH THE REGION ON MONDAY...TRIGGERING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS. STILL A BIT TOO EARLY FOR CERTAIN...BUT SOME OF THE STORMS COULD BE STRONG...PARTICULARLY OVER THE NORTHERN ZONES. BEHIND THE FRONT...MUCH COOLER AND DRIER AIR WILL MOVE INTO THE REGION FOR TUESDAY...FOR A MUCH NEEDED RELIEF FROM THE OPPRESSIVE HEAT. && .LONG TERM /TUESDAY THROUGH FRIDAY/... PATTERN WILL SWITCH TO ONE DOMINATED COOLER...DRIER NORTHWESTERLY FLOW AS AN UPPER TROUGH DEEPENS ALONG THE ATLANTIC COAST. THIS WILL BRING A BREAK IN THE OPPRESSIVE HEAT AND HUMIDITY AS OF LATE...HOWEVER...IT WILL BE SHORT LIVED AS THE WORK WEEK PROGRESSES...AS UPPER HEIGHTS WILL GRADUALLY BUILD IN RESPONSE TO YET ANOTHER APPROACHING LOW FROM THE WEST. THIS WILL ONCE AGAIN LEAD TO HOT AND HUMID CONDITIONS WITH SHOWERS AND THUNDERSTORMS TOWARDS THE END OF THE FORECAST PERIOD. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... SFC COLD FRONT ESSENTIALLY THROUGH THE AREA AS OF 18Z BUT UPPER LEVEL FRONT CROSSING THE OHIO RIVER JUST BEHIND THE BROKEN LINE OF THUNDERSTORMS THAT WERE IN WESTERN WV AND NE KY. THUNDERSTORMS PASS JUST S OF HTS FIRST HOUR...AND MAY BUILD N INTO HTS AREA AS THEY GO BY. THUNDERSTORMS MOST LIKELY TO AFFECT CKB AND CRW SECOND HOUR...19-20Z. THUNDERSTORMS MOST NUMEROUS IN THE MOUNTAINS 20-22 OR 23Z. HOWEVER...SCATTERED THUNDERSTORMS ANYWHERE AHEAD OF THE MAIN LINE OF THUNDERSTORMS THIS AFTERNOON MAY IMPACT TAF SITES AS WELL. VALLEY FOG WILL BECOME LOCALLY DENSE TONIGHT...MAINLY WHERE IT RAINS WHICH WILL BE PRIMARILY IN AND NEAR THE MOUNTAINS. DRIER AIR ARRIVING BEHIND THE COLD FRONT WILL MAKE FOR VFR SATURDAY. NW SFC FLOW WILL BE A BIT GUSTY THIS AFTERNOON AND THEN VEER TO N AS IT DIMINISHES AND THEN GOES CALM TONIGHT...THEN LIGHT NE SATURDAY. LIGHT NW FLOW ALOFT WILL BECOME LIGHT N TONIGHT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF RW/TRW MAY VARY. TIMING AND DENSITY OF FOG TONIGHT MAY VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... NO WIDESPREAD IFR CONDITIONS ARE EXPECTED AT THIS TIME. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/SL NEAR TERM...TRM SHORT TERM...SL LONG TERM...SL AVIATION...TRM
Hazardous weather outlook, Jun 22, 3:13 AM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 313 AM EDT FRI JUN 22 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-230715- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 313 AM EDT FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 22, 1:25 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
125 PM EDT FRI JUN 22 2012
WVZ016>018-221800-
CALHOUN WV-ROANE WV-WIRT WV-
125 PM EDT FRI JUN 22 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROANE...SOUTHERN WIRT
AND WESTERN CALHOUN COUNTIES...
AT 123 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF SPENCER...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR LUCILLE AROUND 130 PM...CHERRY AROUND 140
PM...CRESTON AROUND 150 PM AND ANNAMORIAH AROUND 200 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3880 8113 3884 8152 3890 8153 3892 8150
3896 8155 3898 8153 3903 8154 3904 8120
3904 8118 3903 8117 3904 8115 3904 8112
09Special weather statement, Jun 22, 1:41 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
141 PM EDT FRI JUN 22 2012
KYZ102-103-105-WVZ005-221815-
BOYD KY-CARTER KY-LAWRENCE KY-WAYNE WV-
141 PM EDT FRI JUN 22 2012
...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTHERN LAWRENCE...
SOUTHEASTERN CARTER AND WESTERN WAYNE COUNTIES...
AT 138 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEBBVILLE...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BUCHANAN AROUND 200 PM AND CENTERVILLE AROUND
215 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3832 8286 3830 8242 3805 8248 3814 8291
3816 8292
09Special weather statement, Jun 22, 2:12 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EDT FRI JUN 22 2012
WVZ016-018-027>029-037-221915-
BRAXTON WV-CALHOUN WV-CLAY WV-GILMER WV-NICHOLAS WV-ROANE WV-
212 PM EDT FRI JUN 22 2012
...A STRONG THUNDERSTORM WILL AFFECT BRAXTON...CALHOUN...GILMER...
NORTH CENTRAL NICHOLAS...NORTHERN CLAY AND SOUTHEASTERN ROANE
COUNTIES...
AT 202 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF GRANTSVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS AND OTHER DEVELOPING AFTERNOON STORMS. VERY HEAVY RAIN WILL
FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR STUMPTOWN...NICUT...TANNER...AND NEBO
AROUND 220 PM...NORMANTOWN...SHOCK...NEBO...AND IVYDALE AROUND 225
PM...NORMANTOWN AND ROSEDALE AROUND 230 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
26 AND 83.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3842 8073 3851 8122 3853 8120 3853 8125
3866 8130 3899 8103 3899 8069 3890 8060
3886 8058 3887 8056 3885 8054 3886 8053
3883 8047
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 1:25 PM EDT | Special Weather Statement | RLX | Wirt | 35 min |
| Jun 22, 2:12 PM EDT | Special Weather Statement | RLX | Braxton, Calhoun, Gilmer | 63 min |
| Jun 22, 2:22 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 41 min |
| Jun 22, 2:34 PM EDT | Special Weather Statement | RLX | Lewis | 26 min |
| Jun 22, 2:45 PM EDT | Special Weather Statement | RLX | Lincoln | 30 min |
| Jun 22, 3:02 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln | 38 min |
| Jun 22, 3:18 PM EDT | Special Weather Statement | RLX | Barbour, Taylor | 57 min |
| Jun 22, 3:24 PM EDT | Special Weather Statement | RLX | Clay, Kanawha | 66 min |
| Jun 22, 3:54 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 39 min |
| Jun 22, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 51 min |
| Jun 22, 5:39 PM EDT | Special Weather Statement | RLX | McDowell | 51 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.